Colorado, 2008

Winter Weather in Colorado, March 20 to 21, 2008

March 20 to 21, 2008 · NWS GJT · 3 events in 3 counties and zones

A fast moving Pacific storm system produced several inches of snowfall across the northern mountains of western Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving Pacific storm system produced several inches of snowfall across the northern mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 20, 1:59 AM MST, 8 hours 1 minute earlier.

Area forecast discussion, Mar 20, 1:59 AM MST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 AM MDT THU MAR 20 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
COLD FRONT CURRENTLY WORKING ITS WAY SOUTHWARD...BUT A LITTLE SLOWER
THAN MODELS ADVERTIZED EARLIER. CURRENT SATELLITE AND RADAR NOT TO
IMPRESSIVE BUT GOING ADVISORY LOOKS LIKE IT WILL STILL WORK OUT AS
SECONDARY DISTURBANCE MOVES INTO THE AREA THIS EVENING. LATEST NAM12
CONTINUES TO SHOW QPF BULLSEYE OVER THE NRN SAN JUANS. THIS WELL
REFLECTED IN CURRENT GRIDS. OTHERWISE THE FLOW ALOFT BECOMES WESTERLY
TONIGHT AS BAROCLINIC BAND CONTINUES TO SAG SOUTHWARD TO REACH OUR
SOUTHERN BORDER AROUND MIDNIGHT. JET WEAKENS A LITTLE AND SAGS
SOUTHWARD DURING THE NIGHT...BUT NOT PARTICULARLY FAVORABLE FOR UPPER
LEVEL LIFT. GFS A LITTLE MORE GENEROUS WITH QPF TONIGHT...WHILE NAM12
ENDS ALL PCPN BY 12Z. SORT OF BLENDED THE TWO AND GENERALLY LOWERED
QPF AND SNOW AMOUNTS. AT THE LAST MINUTE I HAVE DECIDED TO DROP ZONE
10 FROM THE ADVISORY AS SNOW HAS BEEN LATE TO START AND DURATION
WILL NOT BE LONG ENOUGH TO GET ADVISORY AMOUNTS.

THE FLOW ALOFT WILL BE FROM THE WEST-NORTHWEST FRIDAY WITH AN
EMBEDDED WAVE PROGGED TO PASS NEAR THE NORTHERN PORTION OF THE CWA BY
EARLY AFTERNOON. AS A RESULT SNOW SHOWERS WILL REDEVELOP OVER THE
NORTHERN AND CENTRAL MOUNTAINS NEAR THE DIVIDE. THESE SHOWERS
SHOULD TAPER OFF AFTER SUNSET AS FORCING AND DIURNAL HEATING
DISSIPATES. IN THE MEAN TIME HIGH PRESSURE BEGINS TO BUILD ALONG
THE WEST COAST. THIS WILL CONTINUE THE AMPLIFIED NW FLOW ALOFT
THROUGH SATURDAY BUT A SHORT WAVE IS EXPECTED THE BRUSH THE
NORTHEASTERN PART OF THE CWA SATURDAY EVENING. MOISTURE LOOKS
RATHER SPARSE AT THIS TIME BUT REINFORCING SHOT OF COOLER AIR WILL
DESTABILIZE THE ATMOSPHERE LEADING TO A CHANCE OF SHOWERS OVER THE
MTNS FROM VAIL PASS NORTHWARD TO STEAMBOAT SPRINGS TO INCLUDE THE
FLAT TOPS.

TEMPS WILL BE A LITTLE COOLER TONIGHT AS SKIES START TO CLEAR BY
SUNRISE FRIDAY...BUT REBOUND TO NEAR NORMAL ALL BUT NORTHWESTERN
AND GUNNISON VALLEYS FRIDAY AFTERNOON. COLD ADVECTION WITH SATURDAYS
WAVE WILL KEEP TEMPS A LITTLE BELOW NORMAL MOST LOCATIONS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

FINAL COLD PUSH SAT NIGHT WITH A LINGERING CHANCE OF SNOW SHOWERS
NEAR THE DIVIDE. HIGH PRESSURE TAKES OVER SUN AS AN UPPER RIDGE
BUILDS OVER THE GREAT BASIN FOR MOSTLY SUNNY SKIES SUN. RIDGE
FLATTENS MONDAY...HOWEVER...AS FAST WESTERLY FLOW PUNCHES ACROSS
THE PAC NW ANDS NRN ROCKIES. THIS WILL ALLOW TEMPS TO WARM MON-TUE AS
FLOW ALOFT BECOMES MORE SWLY. LAPSE RATES INCREASE TUE...AND WITH
DAYTIME HEATING MAY GET SOME DIURNAL SHOWERS OVER THE MTNS TUE AFTN.
GFS AND ECWMF THEN DIFFER FOR MIDWEEK. GFS BRINGS A FAIRLY
SIGNIFICANT LEAD SHORTWAVE ACROSS THE FORECAST AREA ABOUT WED NIGHT-
THU. THE ECMWF IN CONTRAST KEEPS FAST WESTERLY FLOW JUST NORTH AND
DELAYS THE TROUGH UNTIL LATE IN THE WEEK. WITH LOW CONFIDENCE...WILL
GO WITH JUST A SLIGHT CHANCE OF SHOWERS FOR THE MTNS AND NW CO
PLATEAU WED-THU.
&&

.AVIATION...
WIDESPREAD MVFR CIGS AND VSBYS WILL BE THE RULE OVER THE MOUNTAINS
OF WESTERN COLORADO TONIGHT WITH AREAS OF IFR CONDITIONS AND MOUNTAIN
OBSCURATIONS. CONDITIONS WILL GRADUALLY IMPROVE FROM THE WEST BY
EARLY FRIDAY MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY CONTINUES UNTIL MIDNIGHT TONIGHT
        FOR THE NORTHERN MOUNTAINS...ZONES 4/13.
.UT...NONE.

SHORT TERM...MC
LONG TERM....JAD
AVIATION.....MC
Hazardous weather outlook, Mar 20, 4:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU MAR 20 2008

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU MAR 20 2008

...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO THROUGH MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW WILL FALL ACROSS THE NORTHERN AND CENTRAL MOUNTAINS
OF WESTERN COLORADO TODAY...WITH ISOLATED RAIN AND SNOW SHOWERS
EXPECTED ELSEWHERE. IN ADDITION...ISOLATED THUNDERSTORMS WILL FORM
OVER THE AREA THIS AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS.
SNOWFALL ACCUMULATIONS FROM 5 TO 12 INCHES WILL OCCUR OVER THE
NORTHERN AND CENTRAL MOUNTAINS...WITH LIGHTER AMOUNTS EXPECTED
ELSEWHERE. HEAVY BURSTS OF SNOW WILL OCCUR WITH THUNDERSTORMS.

FOR MORE INFORMATION ON THIS LATEST WINTER STORMS...PLEASE VISIT
THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
HTTP://WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SNOW SHOWERS ARE POSSIBLE IN THE NORTHERN MOUNTAINS OF
COLORADO FRIDAY AND SATURDAY...BEFORE DRY AND WARMER CONDITIONS
ARRIVE FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 20, 10:00 AM MST to March 21, 2:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 5 to 6 inches occurred while frequent wind gusts of 25 to 40 mph caused blowing and drifting snow.

Winter Weather, Flattop Mountains

When
March 20, 10:00 AM MST to March 21, 2:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred while frequent wind gusts of 20 to 40 mph caused blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 20, 2:00 PM MST to March 21, 4:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred while frequent wind gusts of 20 to 40 mph caused blowing and drifting snow. Interstate 70 was closed several times due to multiple vehicle accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83566, 83568, 83567.